The allopurinol hypersensitivity syndrome. Unnecessary morbidity and mortality

Authors

  • Joyce Z. Singer MD,

    Corresponding author
    1. Divisions of Rheumatology and Internal Medicine, Department of Medicine, State University of New York, Downstate Medical Center, Brooklyn
    • Division of Rheumatology, Box 42, SUNY-Downstate Medical Center, 450 Clarkson Avenue, Brooklyn, NY 11203
    Search for more papers by this author
  • Stanley L. Wallace MD, FACP

    1. Divisions of Rheumatology and Internal Medicine, Department of Medicine, State University of New York, Downstate Medical Center, Brooklyn
    Search for more papers by this author

Abstract

Patients receiving allopurinol are at risk of developing the allopurinol hypersensitivity syndrome, an immunologic reaction to the drug, characterized by multiple abnormalities such as fever, rash, decreased renal function, hepatocellular injury, leukocytosis, and eosinophilia. The records of 8 patients with the allopurinol hypersensitivity syndrome evaluated at the Downstate Medical Center hospitals and an additional 72 patients described in the literature were reviewed. All were seriously ill. Three of the 8 patients at the Down-state Medical Center hospitals died as a result of allopurinol hypersensitivity; 19 of the 72 previously described patients also died from consequences of taking the drug. Only 1 of our 8 patients with allopurinol hypersensitivity was given allopurinol for an appropriate reason. Eight of the 59 previously described patients on whom there was adequate information had legitimate indications for allopurinol therapy. Severe, often fatal iatrogenic disease occurred unnecessarily in the others.

Ancillary